Alert archive / Ohio / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 12, 2008, 6:35 PM EDT for Franklin County, Ohio. It was in force for 115 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 6:35 PM EDT (22:35 UTC)
- Expired
- Jun 12, 2008, 8:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, OH
The radar
The Cincinnati radar (KILN), 94 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:54 PM EDT | HEAVY RAIN 0 | Columbus, OH | 1.51 INCHES TO AROUND 2 INCHES OF RAIN FELL IN DOWNTOWN AREA. |
| Jun 12, 6:54 PM EDT | HEAVY RAIN 1.51 | Columbus, OH | 1.51 INCHES TO 2.00 INCHES OF RAIN HAS FALLEN IN THE CITY. |
| Jun 12, 6:58 PM EDT | FLASH FLOOD | Columbus, OH | FLOODING OF DOWNTOWN AREA OF COLUMBUS OHIO. |
| Jun 12, 7:00 PM EDT | FLASH FLOOD | Columbus, OH | AUTOMOBILES FLOATING ON BROAD STREET JUST WEST OF DOWNTOWN COLUMBUS. |
| Jun 12, 7:30 PM EDT | FLASH FLOOD | Columbus, OH | STATE ROUTE 315 UNDER SEVERAL FEET OF WATER AND CLOSED JUST NORTH OF BROAD STREET INTERCHANGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 122237
FFWILN
OHC049-130030-
/O.NEW.KILN.FF.W.0023.080612T2235Z-080613T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EDT THU JUN 12 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN CENTRAL OHIO...
* UNTIL 830 PM EDT.
* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL ACROSS THE
WARNED AREA. AMATEUR RADIO REPORTED FLOODING IN DOWNTOWN COLUMBUS
AT 630 PM. RADAR ESTIMATED THAT UP TO TWO INCHES OF RAIN HAD
FALLEN SINCE 530 PM.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
ONE TO TWO INCHES POSSIBLE THROUGH 830 PM EDT. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BEXLEY...
COLUMBUS...DUBLIN...GAHANNA...GROVE CITY...HILLIARD...UPPER ARLINGTON
AND WESTERVILLE.
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3986 8282 3986 8325 4011 8320 4011 8318
4012 8317 4014 8314 4012 8277
TIME...MOT...LOC 2235Z 180DEG 0KT 3996 8299
$$
RYANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 5:55 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 12, 5:55 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 555 PM EDT THU JUN 12 2008 .SYNOPSIS... A COLD FRONT OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST INTO THE LOWER OHIO VALLEY ON FRIDAY AND ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... CONVECTION STARTING TO DECREASE IN COVERAGE. ADJUSTED POPS ACCORDING TO RADAR IMAGE. STILL EXPECT CONVECTION TO DIE LATER THIS EVENING. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... MODELS HAVE SLOWED THE EWD PROGRESSION OF CDFNT THAT IS ACRS THE UPR MS VLY. HOWEVER ATMOSPHERE DURING THE DAY BECOMES UNCAPPED AND UNSTABLE. CAPES ARE FORECAST TO REACH AROUND 1500 J/KG IN THE WEST. EXPECT ON SCT AFTN CONVECTION DUE TO LACK OF ORGANIZED LIFT...SO LOWERED POPS TO CHC. BEST CHANCE FOR TSTM WILL BE FRIDAY NIGHT INTO EARLY SATURDAY AS THE FNT MOVES ACRS THE FA. MODEST DEEP LAYER SHEAR AND GOOD INSTBY MAY FAVOR STRONG STORMS OVERNIGHT...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. PRECIP AND CLOUDS GRADUALLY CLEAR FROM THE NORTHWEST ON SATURDAY IN THE WAKE OF THE FRONT. HIGH PRESSURE BUILDS INTO THE FA SAT AFTN. SINCE POPS WERE LOWERED FRI...LEANED TOWARDS THE WARMER MAV FRO HIGH TEMPS. WITH TSTM MOVG THRU THE FA FRI NGT...WENT TOWARDS THE WARMER END OF GUIDANCE. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE ON SUNDAY WILL BE OVERCOME WITH A COLD FRONT THAT WORKS THROUGH OVERNIGHT AND MORESO ON MONDAY. MODELS ARE SHOWING THE BEST FORCING TO OCCUR WITH THE COMBINATION OF THE SFC AND UPPER LOW MORE TOWARDS MI AND THE SERN GTLKS...LEAVING PASSING SHOWERS OVER THE CWA AND LOWER OHVLY. THIS COULD TURN THE OTHER DIRECTION AND GIVE THE CWA SOME STRONG STORMS...BUT MODELS ARE CONSISTENT WITH KEEPING THE WORST TO THE NORTH FOR THIS PERIOD. CURRENT FCST HANDLES THIS WELL BUT I CAN IMPROVE BY CUTTING OUT POPS MON NIGHT IN THE PROGRESSIVE FLOW. MODELS ARE IN FAIR AGREEMENT WITH CLOSED UPPER LOWS ALONG THE NW AND NE COASTS AND RIDGING OVER THE HEARTLAND. THIS RESULTS IN NW FLOW ALOFT IN THE OHVLY AND SFC FEATURES LEAN HEAVILY TOWARDS A BUILDING AND STRENGTHENING HIGH WITH NRLY FLOW FOR THE LAST SEVERAL PERIODS OF THE FORECAST. THIS RESULTS IN MORE CLEAR SKIES WITH SOME HIGHER CLOUDS SPILLING THROUGH ON OCCASION...TEMPERING HIGH TEMPERATURES AND ALLOWING FOR BETTER CHANCES OF RADIATIONAL COOLING. TEMPERATURES FOR DAY 4 MON SHOULD BE RIGHT AROUND NORMAL WITH LOWS AROUND 60 OR IN THE LOW 60S AND HIGHS IN THE LOW TO MID 80S. THIS IS THE TRANSITION PERIOD WITH A COLD FROPA LEADING TO THE NEXT DOMINATING WX PATTERN OF HIGH PRESSURE. A SLIGHT LOWERING OF MINS ON DAY 5 TUES. THIS LEADS TO DAYS 5 THROUGH 7 EXHIBITING COOLER AND DRIER CONDITIONS WITH MAXES IN THE MID 70S AND OVERNIGHT LOWS DROPPING INTO THE MID 50S. GENERALLY COOL...DRY...AND OVERALL PLEASANT WX UNDER HIGH PRESSURE. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN APPALACHIANS WILL MOVE OFF THE MID ATLANTIC COAST BY 00Z SATURDAY. AT THE SAME TIME...A DEEP UPPER LEVEL TROF WILL MOVE FROM THE NORTHERN/CENTRAL PLAINS TO THE MID/UPPER MISSISSIPPI RIVER VALLEY. A COLD FRONT WILL ACCOMPANY THIS UPPER LEVEL TROF...REMAINING WELL WEST OF THE TAF SITES THROUGH 18Z FRIDAY. MOISTURE FUNNELING NORTH/NORTHEAST AROUND AFOREMENTIONED UPPER HIGH AND UPPER LOW MAY RESULT IN AN ISOLATED LATE AFTN/EARLY EVENING SHOWER OR THUNDERSTORM ACROSS THE REGION. HAVE PLACED A CB CLOUD DESCRIPTORS AT KCVG...KLUK...KILN AND KDAY TO INDICATE THE POSSIBLE ISOLATED ACTIVITY. ONCE THE SUN SETS...AIRMASS WILL STABILIZE ONCE AGAIN...LEAVING SOME SCATTERED TO LOCALLY BROKEN MID CLOUDS. ON FRIDAY...DEEPER MOISTURE ENTRENCHED ACROSS THE REGION...ALONG WITH DAYTIME HEATING...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY AFTER 16Z. SINCE THE CHANCE FOR SHOWERS OR THUNDERSTORMS IS OWARD THE END OF THE CURRENT TAF PERIOD...HAVE OPTED TO LEAVE OUT FOR NOW. NEXT TAF FORECAST WILL LIKELY HAVE TO INCLUDE A VCTS OR TEMPO GROUP FOR THUNDERSTORMS DURING FRIDAY AFTERNOON. VFR CONDITIONS ARE EXPECTED...EXCEPT OUTSIDE THUNDERSTORMS WHERE LOCAL MVFR CONDITIONS MAY OCCUR. KLUK MAY EXPERIENCE A BRIEF PERIOD OF RIVER VALLEY FOG BETWEEN 08Z AND 11Z. OUTLOOK...SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY NIGHT INTO SATURDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON MONDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...FRANKS AVIATION...HICKMAN
Hazardous weather outlook, Jun 12, 4:35 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 435 AM EDT THU JUN 12 2008 INZ050-058-059-066-073>075-080-KYZ089>095-OHZ026-034-035-042>044- 051>053-060>062-070-071-077-130900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-HARDIN- MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE- MONTGOMERY-GREENE-BUTLER-WARREN-HAMILTON- 435 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY EVENING INTO EARLY SATURDAY MORNING AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ096>100-OHZ045-046-054>056-063>065-072>074-078>082-088-130900- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON- FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS- HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 435 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 2:44 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 244 PM EDT THU JUN 12 2008 INZ066-073-074-121915- FRANKLIN IN-DEARBORN IN-RIPLEY IN- 244 PM EDT THU JUN 12 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY... NORTHWESTERN DEARBORN AND SOUTHERN FRANKLIN COUNTIES THROUGH 315 PM EDT... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR MILAN...MOVING NORTH AT 12 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WEISBURG...SUNMAN...PENNTOWN...PEPPERTOWN...NEW ALSACE... LAWRENCEVILLE...ST. LEON...OLDENBURG...CEDAR GROVE AND BATESVILLE. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 12, 5:31 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 531 PM EDT THU JUN 12 2008 OHZ054-055-122230- MADISON OH-FRANKLIN OH- 531 PM EDT THU JUN 12 2008 ...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND NORTHERN MADISON COUNTIES THROUGH 630 PM EDT... AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL LOCATED ALONG A LINE FROM NEAR WEST JEFFERSON NORTHEAST TO NEAR HILLIARD AND DUBLIN... MOVING NORTHEAST AT 24 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE NORTHERN AND WESTERN PORTIONS OF THE COLUMBUS METRO AREA WILL BE AFFECTED BY THESE STORMS INCLUDING...VALLEYVIEW...HILLIARD...MARBLE CLIFF...GRANDVIEW HEIGHTS...UPPER ARLINGTON...COLUMBUS...DUBLIN... BEXLEY...RIVERLEA...WHITEHALL...WORTHINGTON AND MINERVA PARK. DOWNTOWN COLUMBUS MAY BE IMPACTED BY 6 PM. MOTORISTS ALONG INTERSTATE 270 BETWEEN MILE MARKERS 5 AND 27... INTERSTATE 70 BETWEEN MILE MARKERS 75 AND 100 AND INTERSTATE 71 BETWEEN MILE MARKERS 108 AND 121 WILL BE AFFECTED. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RYAN
Special weather statement, Jun 12, 6:03 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 603 PM EDT THU JUN 12 2008 OHZ046-056-122245- LICKING OH-DELAWARE OH- 603 PM EDT THU JUN 12 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN DELAWARE AND NORTHWESTERN LICKING COUNTIES THROUGH 645 PM EDT... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR HARTFORD...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... JOHNSTOWN...SUNBURY AND HARTFORD. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RYAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:15 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 45 min |
| Jun 12, 6:38 PM EDT | Areal Flood Advisory | ILN | Delaware, Licking | 2 hr |
| Jun 12, 6:42 PM EDT | Areal Flood Advisory | ILN | Madison | 93 min |
| Jun 12, 6:56 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Licking | 48 min |
Nearby
Flash Flood Warnings in Ohio, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.